Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Probability and interpolation


Authors: G. G. Lorentz and R. A. Lorentz
Journal: Trans. Amer. Math. Soc. 268 (1981), 477-486
MSC: Primary 41A05; Secondary 05B20, 15A52, 60C05
DOI: https://doi.org/10.1090/S0002-9947-1981-0632539-0
MathSciNet review: 632539
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An $ m \times n$ matrix $ E$ with $ n$ ones and $ (m - 1)n$ zeros, which satisfies the Pólya condition, may be regular and singular for Birkhoff interpolation. We prove that for random distributed ones, $ E$ is singular with probability that converges to one if $ m$, $ n \to \infty $. Previously, this was known only if $ m \geqslant (1 + \delta )n/\log n$. For constant $ m$ and $ n \to \infty $, the probability is asymptotically at least $ \tfrac{1} {2}$.


References [Enhancements On Off] (What's this?)

  • [1] K. Atkinson and A. Sharma, A partial characterization of poised Hermite-Birkhoff interpolation problems, SIAM J. Numer. Anal. 6 (1969), 230-235. MR 0264828 (41:9419)
  • [2] G. D. Birkhoff, General mean value and remainder theorems with applications to mechanical differentiation and integration, Trans. Amer. Math. Soc. 7 (1906), 107-136. MR 1500736
  • [3] W. Hoeffding, Probability inequalities for sums of bounded random variables, J. Amer. Statist. Assoc. 58 (1963), 13-30. MR 0144363 (26:1908)
  • [4] S. Karlin and J. M. Karon, Poised and non-poised Hermite-Birkhoff interpolations, Indiana Univ. Math. J. 21 (1972), 1131-1170. MR 0315328 (47:3877)
  • [5] J. H. B. Kemperman, Moment problems for sampling without replacement, Indag. Math. 35 (1973), 149-188. MR 0345259 (49:9997a)
  • [6] G. G. Lorentz, Birkhoff interpolation and the problem of free matrices, J. Approx. Theory 6 (1972), 283-290. MR 0340889 (49:5639)
  • [7] -, "The Birkhoff interpolation problem: New methods and results" in Linear operators and approximation, II edited by P. L. Butzer and B. Sz.-Nagy, ISMN No. 25, Birkhäuser Verlag, Basel, 1974, pp. 481-501. MR 0393939 (52:14746)
  • [8] -, Coalescence of matrices, regularity and singularity of Birkhoff interpolation problems, J. Approx. Theory 20 (1977), 178-190. MR 0454452 (56:12703)
  • [9] G. G. Lorentz and S. D. Riemenschneider, "Recent progress in Birkhoff interpolation" in Approximation theory and functional analysis edited by J. B. Prolla, North-Holland, Amsterdam, 1979, pp. 187-236. MR 553421 (81a:41006)
  • [10] -, Probabilistic approach to Schoenberg's problem in Birkhoff interpolation theory, Acta Math. Acad. Sci. Hungar. 33 (1979), 127-135. MR 515126 (80f:41002)
  • [11] G. G. Lorentz and K. L. Zeller, Birkhoff interpolation, SIAM J. Numer. Anal. 8 (1971), 43-48. MR 0295529 (45:4595)
  • [12] R. A. Lorentz, "Interpolation and probability" in Approximation theory, III edited by E. W. Cheney, Academic Press, New York, 1980, pp. 595-600. MR 602775 (82f:41007)
  • [13] I. J. Schoenberg, On Hermite-Birkhoff interpolation, J. Math. Anal. Appl. 16 (1966), 538-543. MR 0203307 (34:3160)
  • [14] R. J. Serfling, Probability inequalities for the sum in sampling without replacement, Ann. Statist. 2 (1974), 39-48. MR 0420967 (54:8976)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A05, 05B20, 15A52, 60C05

Retrieve articles in all journals with MSC: 41A05, 05B20, 15A52, 60C05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1981-0632539-0
Keywords: Birkhoff interpolation, Pólya matrix, regularity and singularity, coalescence of rows, probability of singularity, hypergeometric distribution
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society